Hail, Sangamon
- When
- July 11, 2:35 PM CST
- Where
- Sangamon County, 1.38 mi N of Chatham
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.690, -89.700
Nickel sized hail was reported one mile north of Chatham.
Thunderstorms developed along an old outflow boundary during peak afternoon heating. The storms produced marginally severe wind and hail and very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms developed along an old outflow boundary during peak afternoon heating. The storms produced marginally severe wind and hail and very heavy rainfall. A thunderstorm near Taylorville produced a lightning strike which damaged an oil storage facility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 1:55 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 255 PM CDT FRI JUL 11 2008 .DISCUSSION... ISSUED 244 PM CDT FRI JUL 11 2008 A WEAK UPPER LEVEL DISTURBANCE WAS PUSHING ACRS WEST CNTRL IL THIS AFTERNOON HELPING TO SPARK SCATTERED THUNDERSTORMS. TYPICAL TROPICAL AIR MASS WITH DEW POINTS IN THE LOWER 70S AND A FREEZING LEVEL OF AROUND 14000 FEET ON THE 12Z ILX SOUNDING ACCOMPANIED BY RATHER LIGHT WINDS ALOFT. STORMS HAVE BEEN PRODUCING WIND GUSTS TO 45 MPH...PEA SIZE HAIL AND TORRENTIAL RAINFALL. WAVE SHOULD EXIT TO OUR EAST THIS EVENING WITH THE ISOLD CONVECTION TO OUR WEST AND SOUTH HAVE MORE OF A DIURNAL COMPONENT TO IT SO WL HANDLE WITH SCATTERED WORDING THIS EVENING AND CHANCE POPS OVERNIGHT FOR ADDL DEVELOPMENT AS CONVECTION ALONG A STRONG COLD FRONT TRANSLATES EWD TO THE MISSISSIPPI RIVER BY DAWN ON SAT. SHORT TERM...TONIGHT THROUGH MONDAY MAIN FORECAST CONCERN WILL BE WITH RAIN CHANCES TONIGHT AND SEVERE THREAT ALONG COLD FRONT ON SATURDAY. AFTER THAT...A RATHER QUIET WX PICTURE SHAPING UP THRU WED OF NEXT WEEK. NO REAL MODEL PREFERENCES AS BOTH THE NAM-WRF AND GFS WERE HANDLING THE MOVEMENT OF THE UPPER WAVE AND COLD FRONT SIMILARLY. SEVERAL WEAK UPPER LEVEL DISTURBANCES WERE TRACKING FRM MO EWD INTO CNTRL IL. THE LEAD WAVE PRODUCED THE SCATTERED STORMS ACRS THE FCST AREA THRU MID AFTERNOON. HOWEVER... THE WATER VAPOR LOOP STILL SHOWING SOME ENERGY OVR WRN MO BUT VERY LITTLE IN THE WAY OF CONVECTION ASSOCIATED WITH THAT FEATURE AS A STRONG CAP EXISTED FURTHER WEST KEEPING CONVECTION MORE ISOLATED. WITH THE INITIAL WAVE PUSHING TO OUR EAST THIS EVENING...THE CONVECTION SHOULD BEGIN TO DECREASE IN COVERAGE TO THE WEST WITH THE LOSS OF DAYTIME HEATING SO WL CARRY SCT/ISOLD WORDING THIS EVENING AND THEN START TO SHAVE POPS ACRS OUR EAST AND SOUTHEAST AS THE BETTER SUPPORT FOR CONVECTION WITH THE STRONG COLD FRONT OVER THE PLAINS SHIFTS TO OUR FAR NW COUNTIES BY DAWN. THE STRONG UPPER LEVEL WAVE WL DIG SOUTHEAST INTO THE UPPER LAKES OVR THE NEXT 24 TO 36 HOURS AND DRAG A COLD FRONT ACROSS CENTRAL ILLINOIS SATURDAY AFTN. IT APPEARS AREAS ALONG AND EAST OF INTERSTATE 55 HAVE THE THREAT FOR SEEING SOME STRONG TO SEVERE STORMS DURING THE AFTN AND EVENING HOURS. MODERATE INSTABILITY/CAPES BUT RATHER WEAK SHEAR AND MORE UNIDIRECTIONAL WIND PROFILES SUGGEST ANY STORMS THAT DO ORGANIZE WL BE MORE LINEAR WITH THE MAIN THREAT BEING WITH STRONG WINDS. CONVECTION CHANCES WL START TO LOWER FROM NW TO SEE EARLY SAT EVENING AND POPS WL BE LEFT IN THE SLIGHT CHANCE RANGE EARLY SUN MORNING IN OUR EXTREME SE. HIGH PRESSURE WILL THEN SETTLE INTO THE MIDWEST LATE SUNDAY AND BRING SLIGHTLY COOLER AND DRIER WEATHER TO THE AREA THROUGH MONDAY. LONG TERM...TUESDAY THROUGH FRIDAY UPPER LEVEL WAVE FORECAST BY ALL MEDIUM RANGE MODELS TO BUILD NWD WITH TIME EARLY NEXT WEEK WHICH SHOULD BRING A GRDL WARMING TREND AND DRY CONDITIONS TO THE REGION. STILL SEEING SOME WEAK DISTURBANCES ROTATE ALONG THE NRN PERIPHERY OF THE UPPER LEVEL HIGH AS IT BUILDS NWD BUT FOR THE MOST PART...THESE DISTURBANCES ARE EXPECTED TO STAY WEST OF THE MISSISSIPPI RIVER THRU WEDNESDAY. AFTER THAT...SHORTWAVE ENERGY WL MOVE ACRS SW CANADA INTO NRN MONTANA BY DAY 7 (FRIDAY) AS THE UPPER LEVEL RIDGE STARTS TO GET DEPRESSED SOUTH AND EAST AHEAD OF THIS FEATURE. MODELS HAVE TRENDED A BIT SLOWER WITH THE FRONTAL SYSTEM ASSOCIATED WITH THE MONTANA WAVE SO IT APPEARS OTHER THAN A SLIGHT CHANCE INCORPORATED INTO THE GRIDS FOR FRIDAY...THE BEST THREAT FOR ORGANIZED SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT WL NOT ARRIVE UNTIL NEXT WEEKEND. SMITH && .AVIATION... ISSUED 1247 PM CDT FRI JUL 11 2008 WEAK UPPER DISTURBANCE WILL TRACK FROM MISSOURI INTO ILLINOIS TONIGHT...TRIGGERING SCATTERED CONVECTION ACROSS THE TAF SITES. LATEST RADAR IMAGERY SHOWS LINE OF STORMS APPROACHING THE ILLINOIS RIVER THAT WILL LIKELY IMPACT BOTH KPIA AND KBMI OVER THE NEXT 2 TO 3 HOURS. HAVE INCLUDED TEMPO GROUP FOR TSRA AT BOTH SITES TO COVER THIS. FURTHER SOUTH AND EAST...CONVECTION LOOKS TO REMAIN MORE WIDELY SCATTERED IN NATURE...SO WILL HANDLE WITH A VCTS. AS WAVE SLOWLY MAKES ITS WAY ACROSS THE AREA TONIGHT...SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE AT LEAST THROUGH THE EVENING HOURS...BEFORE DIMINISHING FROM WEST TO EAST AFTER MIDNIGHT. GIVEN UNCERTAINTY OF EXACT TIMING OF STORMS INTO ANY ONE PARTICULAR TERMINAL...HAVE OPTED TO STICK WITH VCTS UNTIL RADAR/SURFACE OBS MAKE THINGS MORE CLEAR. COLD FRONT WILL DROP SOUTHWARD LATER TONIGHT...REACHING FAR EASTERN IOWA BY 12Z. AS BOUNDARY DROPS INTO CENTRAL ILLINOIS...THUNDERSTORM CHANCES WILL BE ENHANCED BETWEEN 14Z AND 18Z. HAVE THEREFORE INCLUDED A PROB30 FOR TSRA AT ALL TAF SITES DURING THAT TIME FRAME. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 321 PM CDT FRI JUL 11 2008 ILZ027>031-036>038-040>043-047>053-121100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 321 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF THE I-55 CORRIDOR BY LATE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054>057-061-121100- CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION- 321 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF THE AREA BY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-121100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 321 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING...AS AN UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY AFTERNOON AND EVENING...AS A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST AND SOUTH OF THE AREA BY AROUND MIDNIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The Lincoln radar (KILX), 60 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Nickel sized hail was reported one mile north of Chatham.
A tree was blown down in Chatham.
Lightning struck an oil storage facility destroying three oil tanks and their contents. There were no injuries.
Trees and power poles were blown down in Rushville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123774, 123777, 127701, 123775.